Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 241, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 11, 2020, 5:52 PM CDT for Escambia County, Alabama; Escambia County, Florida. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2020, 5:52 PM CDT (22:52 UTC)
- Expired
- Aug 11, 2020, 6:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Escambia County, AL, Escambia County, FL
The radar
The Mobile radar (KMOB), 80 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 6:05 PM CDT | TSTM WND DMG | 3 S Oak Grove, FL | TREE DOWN ACROSS A POWER LINE ON HOWELL RD OFF OF COUNTY ROAD 97. ALSO, LARGE LIMBS REPORTED DOWN OFF HIGHWAY 99 IN THE BRATT AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2267 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
682
WUUS54 KMOB 112252
SVRMOB
ALC053-FLC033-112345-
/O.NEW.KMOB.SV.W.0241.200811T2252Z-200811T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
552 PM CDT Tue Aug 11 2020
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Western Escambia County in south central Alabama...
Northern Escambia County in northwestern Florida...
* Until 645 PM CDT.
* At 552 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of I65 And AL 113 to 6 miles
southeast of Bratt, moving west at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Atmore, McCullough, Bratt, I65 And CR 1, I65 And AL 113, I65 And AL
21 and Poarch Creek Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3084 8762 3090 8762 3096 8759 3100 8760
3100 8762 3124 8762 3123 8755 3126 8748
3126 8730 3093 8728 3092 8729 3089 8728
3085 8731 3082 8730 3080 8757
TIME...MOT...LOC 2252Z 080DEG 11KT 3127 8739 3089 8735
HAIL...0.75IN
WIND...60MPH
$$1 follow-up statement
811
WWUS54 KMOB 112328
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
628 PM CDT Tue Aug 11 2020
ALC053-FLC033-112345-
/O.CON.KMOB.SV.W.0241.000000T0000Z-200811T2345Z/
Escambia AL-Escambia FL-
628 PM CDT Tue Aug 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN ESCAMBIA AND NORTHERN ESCAMBIA COUNTIES...
At 628 PM CDT, severe thunderstorms were located along a line
extending from 4 miles northwest of McCullough to 10 miles southwest
of Bratt, moving west at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Atmore, McCullough, I65 And CR 1, I65 And AL 21, Bratt and Poarch
Creek Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3084 8762 3090 8762 3096 8759 3100 8760
3100 8762 3124 8762 3123 8755 3126 8748
3126 8741 3081 8739 3080 8757
TIME...MOT...LOC 2328Z 074DEG 18KT 3122 8758 3084 8754
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:04 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 11, 3:04 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Mobile AL 304 PM CDT Tue Aug 11 2020 .NEAR TERM UPDATE /Now Through Wednesday/...As of 3pm, the best focus for convection has setup across the far eastern portions of the area across south central Alabama and further east into southeast Alabama. Further west, despite very high instability, apparently enough mid level dry air is still present to inhibit strong updrafts. Made some adjustments to rain chances for the rest of the afternoon, showing likely rain chances across parts of Butler, Crenshaw, and Covington Counties with 30-50% further west across the rest of the forecast area. The wet microburst potential is still high and we have seen several strong wind gust reports just north and east of the area with the deepest convection. Therefore, a few strong to briefly severe storms are still possible. Convection will diminish by mid to late evening across most of the area. However, isolated to scattered convection will again be possible around the daybreak hours along the immediate coast and offshore. The synoptic pattern doesn't change much for tomorrow with a shortwave ridge still over the region as a trough slowly amplifies over the Midsouth and another trough persists just off the southeast Atlantic coast. There will be ample instability for convection, but little in the way of a forcing mechanism as the trough over the Midsouth is likely not to have much influence over tomorrow's convective potential. Will advertise a scattered coverage of storms for tomorrow afternoon given the lack of a defined focusing mechanism. The deep layer steering flow will be very light and precipitable waters will at or above 2". Therefore, any stronger storms that develop will contain strong, gusty winds and the potential for locally heavy rainfall (slow storm motions.) Heat indices will climb to 104-107 degrees across the region on Wednesday. This is just shy of heat advisory criteria (108 degrees) but will continue to monitor. 34/JFB && .SHORT TERM /Wednesday night Through Friday night/...Well it looks like the short term will be wet as the models are finally in agreement of a more impressive shortwave will slowly move across the Tennessee river valley. Storms will still follow the standard diurnal cycle that we see during the summer. However, coverage will likely be elevated through Friday night given the slow height falls that will overspread the area. PWATS will remain around 2 and potentially increasing to near 2.5 by Friday. With MLCAPE values around 2 to 3000 J/KG and DCAPE around 1000 J/KG storms will certainly continue to pose a wet microburst threat. The bigger issue could be a localized heavy rainfall threat given the very slow storm motions and better coverage than the past couple of days. I did keep pops more upper end scattered to numerous during the afternoons given the slightly more favorable pattern than what was being show a day or two ago. Temperatures will be continue to be warm through Friday with highs in low 90s and given the increased moisture heat indices will remain just below heat advisory criteria. The only saving grace will be the likely early start to the showers and storms. If storms hold off until more of the late afternoon, heat indices could sneak up to 105 to 107 for a longer period of time. Lows will remain in the mid to upper 70s across the area. Rip current risk will remain low through the period. BB/03 && .EXTENDED TERM /Saturday Through Tuesday/...The upper trough that brought rain Wednesday through Friday will slowly begin to move east and lift out over the northeastern US. At the same time, the large upper ridge centered over the western US will begin to retrograde westward and amplify over the Great Basin. This will bring a drier northerly component to the upper level flow and we should see PWATS begin to drop. The best moisture will likely be over our western areas including southwestern Alabama and southeastern Mississippi and will likely have the best chances for showers and thunderstorms through Tuesday. A few things to keep an eye on with this pattern will be with a more substantial north to northwesterly flow aloft, steeper mid-level lapse rates appear to move into the area. This would really bump up the CAPE values and the DCAPE values. This coupled with what appears to be about 20 knots of 0-3km bulk shear values might support a slightly more organized storm mode. This is highly dependent on if we can get a storm to develop, but if we do they could be sneaky and have an elevated damaging wind threat. The main thing keeping this back would be dry air entrainment, which if history repeats itself means storms will probably struggle to get going. Given the slightly drier air and on the backside of the trough, rain chances should be a little lower in the extended period. Temperatures will remain the same and possible increase a little next week as some better daytime mixing could allow for temperatures in the mid 90s over some locations. BB/03 && .MARINE...Only marine impacts expected will be with locally higher winds, waves, and seas near isolated to scattered showers and storms. Most of the storms expected during the overnight and early morning hours. Environmental conditions support the development of waterspouts. /10/34 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Special weather statement, Aug 11, 3:03 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Mobile AL
303 PM CDT Tue Aug 11 2020
ALZ057-058-060-112100-
Butler AL-Covington AL-Crenshaw AL-
303 PM CDT Tue Aug 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...EASTERN BUTLER...CRENSHAW AND NORTHEASTERN COVINGTON
COUNTIES UNTIL 400 PM CDT...
At 303 PM CDT, the strong thunderstorms were located along a line
extending from 6 miles south of Highland Home to near Dozier. These
storms were nearly stationary.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Opp, Luverne, Brantley, River Falls, Rutledge, Dozier, Heath, Gantt,
Glenwood and Petrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3153 8620 3125 8619 3134 8658 3190 8653
3192 8618 3183 8618 3179 8620 3179 8615
3166 8615 3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2003Z 342DEG 4KT 3187 8633 3145 8638Special weather statement, Aug 11, 3:45 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
345 PM CDT Tue Aug 11 2020
ALZ060-FLZ205-112145-
Covington AL-Okaloosa Inland FL-
345 PM CDT Tue Aug 11 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN COVINGTON AND OKALOOSA COUNTIES UNTIL 445 PM CDT...
At 344 PM CDT, the strong thunderstorm was located near Crestview,
moving northwest at 10 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Crestview, Andalusia, Florala, Baker, Laurel Hill and Lockhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3099 8625 3099 8639 3056 8639 3059 8680
3092 8679 3100 8675 3100 8669 3101 8670
3110 8670 3134 8658 3125 8619
TIME...MOT...LOC 2044Z 147DEG 9KT 3070 8658Special weather statement, Aug 11, 4:13 PM CDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Mobile AL 413 PM CDT Tue Aug 11 2020 ALZ056-059-060-112215- Conecuh AL-Escambia AL-Covington AL- 413 PM CDT Tue Aug 11 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...EASTERN ESCAMBIA...SOUTHEASTERN CONECUH AND WESTERN COVINGTON COUNTIES UNTIL 515 PM CDT... At 413 PM CDT, the strong thunderstorms were located along a line extending from Heath to 9 miles southeast of Evergreen, and moving southwest at 15 mph. Wind gusts of 40 to 50 mph will be possible with these storms. Locations impacted include... Andalusia, River Falls, Red Level, Heath and Gantt. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3100 8662 3100 8703 3147 8682 3145 8640 TIME...MOT...LOC 2113Z 051DEG 13KT 3134 8645 3136 8681
Special weather statement, Aug 11, 4:46 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
446 PM CDT Tue Aug 11 2020
FLZ203>205-112245-
Okaloosa Inland FL-Santa Rosa Coastal FL-Santa Rosa Inland FL-
446 PM CDT Tue Aug 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WEST CENTRAL OKALOOSA AND NORTHEASTERN SANTA ROSA COUNTIES
UNTIL 545 PM CDT...
At 446 PM CDT, the strong thunderstorms were located along a line
extending from 15 miles east of Riverview to 11 miles southeast of
Roeville, and moving west at 20 mph.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Milton, Bagdad, Point Baker, Pea Ridge and Roeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3055 8699 3055 8700 3058 8699 3058 8700
3060 8702 3059 8703 3057 8700 3056 8701
3059 8713 3100 8703 3100 8679 3061 8680
3064 8663 3053 8661 3052 8687
TIME...MOT...LOC 2146Z 095DEG 15KT 3100 8681 3059 8682Special weather statement, Aug 11, 4:58 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Mobile AL
458 PM CDT Tue Aug 11 2020
FLZ205-206-112245-
Okaloosa Inland FL-Okaloosa Coastal FL-
458 PM CDT Tue Aug 11 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN OKALOOSA COUNTY UNTIL 545 PM CDT...
At 456 PM CDT, the strong thunderstorm was located over Niceville,
moving southwest at 25 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso,
Mary Esther, Ocean City, Lake Lorraine, Shalimar and Cinco Bayou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3040 8662 3039 8680 3040 8676 3041 8666
3041 8678 3040 8679 3041 8680 3052 8680
3053 8662 3064 8664 3069 8639 3045 8639
3045 8642 3040 8642 3040 8639 3038 8640
TIME...MOT...LOC 2156Z 054DEG 22KT 3048 8648Special weather statement, Aug 11, 5:14 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
514 PM CDT Tue Aug 11 2020
ALZ055-056-059-FLZ201-203-112330-
Monroe AL-Conecuh AL-Escambia AL-Escambia Inland FL-
Santa Rosa Inland FL-
514 PM CDT Tue Aug 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTH CENTRAL MONROE...ESCAMBIA...SOUTHWESTERN CONECUH...
NORTHWESTERN SANTA ROSA AND NORTHWESTERN ESCAMBIA COUNTIES UNTIL 630
PM CDT...
At 514 PM CDT, the strong thunderstorms were located along a line
extending from 3 miles northeast of Castleberry to 9 miles north of
Point Baker, and moving west at 15 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Atmore, Brewton, Century, Flomaton, East Brewton, Castleberry, Excel,
Jay, Repton, Pollard, Riverview, Bratt, I65 And AL 113 and I65 And AL
21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3083 8753 3125 8748 3146 8737 3144 8725
3138 8684 3100 8701 3069 8709
TIME...MOT...LOC 2214Z 089DEG 14KT 3132 8697 3082 8710The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:32 PM CDT | Special Weather Statement | MOB | Crenshaw | 43 min |
| Aug 10, 8:15 PM CDT | Special Weather Statement | MOB | Crenshaw | 30 min |
| Aug 11, 5:54 AM CDT | Special Weather Statement | MOB | Baldwin | 36 min |
| Aug 11, 6:42 AM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| Aug 11, 12:39 PM CDT | Special Weather Statement | MOB | Wilcox | 51 min |
| Aug 11, 1:30 PM CDT | Special Weather Statement | MOB | Wilcox | 45 min |
| Aug 11, 2:09 PM CDT | Special Weather Statement | MOB | Crenshaw | 66 min |
| Aug 11, 3:03 PM CDT | Special Weather Statement | MOB | Crenshaw | 57 min |
| Aug 11, 3:17 PM CDT | Severe Thunderstorm Warning | MOB | Covington, Crenshaw | 43 min |
| Aug 11, 3:45 PM CDT | Special Weather Statement | MOB | Covington | 60 min |
| Aug 11, 3:53 PM CDT | Special Marine Warning | MOB | 52 min | |
| Aug 11, 4:13 PM CDT | Special Weather Statement | MOB | Covington | 62 min |
| Aug 11, 4:51 PM CDT | Areal Flood Advisory | MOB | Conecuh, Covington, Escambia | 3 hr |
| Aug 11, 5:01 PM CDT | Special Marine Warning | MOB | 59 min | |
| Aug 11, 5:04 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 41 min |
| Aug 11, 5:14 PM CDT | Special Weather Statement | MOB | Escambia | 76 min |
| Aug 11, 5:28 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Monroe | 62 min |
| Aug 11, 5:37 PM CDT | Special Marine Warning | MOB | 83 min | |
| Aug 11, 5:43 PM CDT | Areal Flood Advisory | MOB | Conecuh, Escambia, Monroe | 3 hr |
| Aug 11, 6:19 PM CDT | Special Weather Statement | MOB | Baldwin | 56 min |
| Aug 11, 6:36 PM CDT | Flash Flood Warning | MOB | Clarke, Conecuh, Escambia, Monroe | 3 hr |
| Aug 11, 6:40 PM CDT | Special Marine Warning | MOB | 95 min | |
| Aug 11, 6:54 PM CDT | Special Weather Statement | MOB | Baldwin | 66 min |
| Aug 11, 4:26 PM CDT | Severe Thunderstorm Warning | MOB | Okaloosa | 64 min |
| Aug 11, 4:46 PM CDT | Special Weather Statement | MOB | Santa Rosa | 59 min |
| Aug 11, 4:58 PM CDT | Special Weather Statement | MOB | Okaloosa | 47 min |
| Aug 11, 6:56 PM CDT | Areal Flood Advisory | MOB | Escambia, Santa Rosa | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.